As with all benzodiazepines, there are many dangers when using diazepam.
Diazepam is commonly abused for a variety of reasons as it is such a versatile and "useful" drug.
Benzodiazepines should be prescribed with special caution to children and the elderly (due to a marked increase in sedation). [REF]
[top]Physical Health Risks
People who are either driving or operating heavy machinery should take great care when taking Diazepam. One is advised to take time first to learn how they react to the drug before engaging in dangerous activities. Diazepam impairs ones attention and alertness.
[top]Diazepam, Pregnancy, Labour and Lactation
Maternal diazepam use presents some risk to the fetus which must be weighed against therapeutic value for the mother. Diazepam in therapeutic doses during the second and third trimesters of pregnancy appears safe, but there is conflicting evidence regarding diazepam during the first trimester, with some studies indicating risk of birth defects. Administering diazepam during labour or very late in the third trimester risks floppy infant syndrome, infant withdrawal, mild sedation, reluctance to suck, and cyanosis. Given the possibility of diazepam and active metabolites becoming present in breast milk, maternal diazepam use during lactation can cause infant weight loss, sedation and lethargy; the lowest possible doses are thus recommended.
[top]Drug Interactions with CYP-3A4 inhibitors and antidepressants
Caution should also be taken when taking Diazepam with CYP-3A4 inhibitors such as fluoxetine
) and with erythromycin and cimetidine (Tagamet). These will dramatically increase the sedative effects of the drug as diazepam uses CYP-3A4 to be metabolized. [REF]
One of the most serious dangers of all is overdose. In very serious overdoses with severe respiratory depression and or heart rhythm abnormalities an antidote, flumazenil (Anexate), can be administered; because of diazepam's extremely long half-life
this needs to be re-administered several times.
The severity of diazepam overdose is dependent on how many tablets/milligrams have been ingested. When diazepam is taken in a combined overdose together with opiates
, tricyclic anti-depressants
, or alcohol, severe toxicity or even death may occur. There have been cases reported, however, in which overdoses as high as 750 mg of diazepam resulted in sedation followed by full recovery and discharge from hospital within 24 hours. The toxicity of a diazepam overdose thus appears to be more a function of having coingested other interacting drugs than the absolute amount of diazepam taken or blood levels of it or its active metabolites.
Benzodiazapines very rarely cause deaths when not taken with other drugs, medications or substances that either cause or potentiate CNS depression. A study comparing fatalities due to benzodiazapines and zopiclone
(a nonbenzodiazapine hypnosedative) found that 39 of the 200 poisoning fatalities in NZ for 2001 involved hypnosedatives; of these 10 involved diazepam, but in none of these was diazepam the sole agent of death. The study found only 5.2 deaths per million prescriptions for diazepam (compared to 38.1 for alprazolam
[top]Mental Health Risk 1
Sometimes people who take diazepam experience paradoxical reactions such as: twitches and tremor, aggression, hostile rage, or hyperactivity. If this happens then the prescribing doctor should be contacted immediately and the medication should be gradually reduced (under medical supervision). [REF]
[top]Mental Health Risk 2
Diazepam rarely induces suicidal ideation. If this happens one should stop taking this medicine and contact ones doctor immediately. [REF]